Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 275, NWS Austin/San Antonio, TX

August 23, 2004Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 23, 2004, 10:11 AM CDT for Frio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 10:11 AM CDT (15:11 UTC)
Expired
Aug 23, 2004, 2:15 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Frio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 231518
FFWSAT
TXC163-231915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1011 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  FRIO

* UNTIL 215 PM CDT

* AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 15 MILES SOUTHEAST OF
  PEARSALL...OR ABOUT 14 MILES EAST OF DILLEY...MOVING NORTHEAST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE MOORE...FRIO TOWN AND BIG
  FOOT.


LAW ENFORCEMENT OFFICIALS HAVE REPORTED HIGH WATER RESCUES ON HIGHWAY
85 BETWEEN DILLEY AND BIG WELLS. RADAR ESTIMATES 10 TO 12 INCHES OF 
RAIN HAVE FALLEN OVERNIGHT AND THIS MORNING WEST OF DILLEY. ALTHOUGH 
THE RAINS SHOW SIGNS OF DECREASING...CREEKS AND STREAMS WILL REMAIN 
IN FLOOD FOR SEVERAL HOURS.   

EXCESSIVE RUNOFF FROM STORMS WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2869 9937 2868 9883 2905 9884 2905 9937

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:05 AM CDT, 6 minutes earlier.

Area forecast discussion, Aug 23, 10:05 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1005 AM CDT MON AUG 23 2004

.UPDATE...
MCS BETWEEN CRP AND SAT THAT DROPPED HEAVY RAINS OVER THE EXTREME
SWRN CWA EARLY THIS MORNING WAS WEAKENING OVER THE LAST COUPLE HOURS
AND THE 12Z MESOETA SHOWS A CONTD DECREASE THRU THE REST OF THE
MORNING AND EARLY AFTERNOON.  EXPECT SCT REDEVELOPMENT LATER THIS
AFTN OVR THE EASTERN CWA SO KEEPING CHC POPS THIS AFTN...THEN
RIDGING ALOFT AS THE S/W CONTS EAST SHOULD RESULT ONLY ISOLD SHOWERS
OVER THE COASTAL PLAINS TONIGHT.  NO MAJOR CHANGES TO ONGOING
FORECAST.

&&

.PREV DISCUSSION...
SHORT-WAVE AND ASSOCIATED CONVECTION CONTINUES ACROSS SOUTH CENTRAL
TEXAS. HAVE BOOSTED POPS AND QPF FOR TODAY AS SHORT-WAVE ONLY SLOWLY
PUSHES OFF TO THE EAST WHILE ENCOUNTERING MOIST AND UNSTABLE AIRMASS.
AFTER TODAY, MODELS SUGGEST THE SUBTROPICAL RIDGE WILL BUILD WEST
INTO SOUTHERN TEXAS AND NORTHEASTERN MEXICO FROM THE GULF OF MEXICO.
IN THE LONGER TERM, MODELS DISAGREE WITH MOST INDICATING A STRONGER
(ALBEIT SLIGHTLY WEAKER THAN SEASONABLE) RIDGE WHILE THE GFS HAS
AXIS FURTHER SOUTH AND EVEN WEAKER WITH A WESTERLY FLOW ACROSS THE
SOUTHER TIER OF STATES. FOR NOW WILL GO WITH SOMETHING IN BETWEEN
AND KEEP MAINLY SEABREEZE POPS AS A RESIDUAL SHEAR AXIS ENHANCES
CONVECTIVE DEVELOPMENT OVER SOUTHEASTERN CWA. DURING THE MIDDLE OF
THE WEEK, MODELS SUGGEST UPPER LOW OFF THE BAJA CALIFORNIA COAST
LIFTS OUT AND SENDS A SHORT-WAVE ACROSS THE SOUTHERN PLAINS. THIS
WILL MAKE FOR SOME POPS ACROSS MOST OF THE CWA AT MID WEEK. A
STRONGER SHORT-WAVE MOVING THROUGH THE PLAINS COULD BRING ANOTHER
FRONT INTO THE AREA OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW
SEASONABLE AVERAGE TODAY DUE TO CLOUDS AND RAIN THEN WARM CLOSER TO
AVERAGE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/03/PM
Hazardous weather outlook, Aug 23, 5:45 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CDT MON AUG 23 2004

TXZ171>173-183>194-202>209-217>225-228-241044-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
545 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...

LOCALLY HEAVY RAINS ARE POSSIBLE FROM SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:50 PM CDTFlash Flood WarningEWXBexar, Medina115 min
Aug 22, 9:15 PM CDTSevere Thunderstorm WarningEWXBexar, Medina60 min
Aug 22, 11:04 PM CDTFlash Flood WarningEWXFrio3 hr
Aug 22, 11:40 PM CDTFlash Flood WarningEWXMedina3 hr
Aug 23, 12:12 AM CDTFlash Flood WarningEWXBandera3 hr
Aug 23, 1:31 AM CDTFlash Flood WarningEWXKendall3 hr
Aug 23, 1:42 AM CDTFlash Flood WarningEWXFrio, Medina4 hr
Aug 23, 5:37 AM CDTFlash Flood WarningEWXFrio113 min
Aug 23, 7:20 AM CDTFlash Flood WarningEWXFrio3 hr
Aug 23, 8:27 AM CDTFlash Flood WarningEWXDimmit4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.